Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 71, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 17, 2024, 6:28 PM EDT for Perry County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2024, 6:28 PM EDT (22:28 UTC)
- Expired
- Apr 17, 2024, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 3:46 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 412 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:59 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 17, 3:59 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 359 PM EDT Wed Apr 17 2024 .SYNOPSIS... Showers and thunderstorms possible through tonight in the midst of a passing cold front. Another round of showers and storms Friday morning with a cold front, cooler this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 357 PM Wednesday... Tornado Watch #123 has been issued and is in effect for southeast Ohio and northern WV counties in the CWA. With the support of a llj along with plenty of wind shear and instability the environment for possible tornadoes is favored at this time. Helicity is marginal but enough, ML LCL are right at the marginal level as well, but you have the other severe indices that are elevated and enough to promote this type of near term environment not too mention good vertical growth. As of 1255 PM Wednesday... Active weather is quickly getting underway upstream to our west along a cold front. Mesoanalysis shows a ribbon of strong instability where convective initiation is transpiring at the time of writing, along the Ohio and Indiana state lines. Daytime heating once again contributes to convective development, where temps in the 70s/80s, coupled with dewpoints in the low 60s, will allow for blossoming convection that may advertise strong to severe conditions through this evening. Storms will progress in an east-northeast fashion through the course of the afternoon into tonight, approaching our northwestern zones shortly after 5 PM, then grazing the northern flank of the forecast area this evening as the front charges eastward. A Tornado Watch was hoisted up for parts of the Ohio Valley at the time of writing amid this swath of favorable low level shear and instability. This will certainly be something to monitor downstream for our area later on this afternoon in the event convective trends exude a similar environment, especially as peeks of sunshine slip through the stratus field, per satellite imagery. Damaging wind gusts and large hail are the biggest concerns as storms travel into the Ohio River Valley. One thing that is different from yesterday's convection is that the shear component is noted today, imposing the tornado risk alongside the aforementioned hazards. Localized hydro concerns may also be present within heavier downpours. The front is slated to cross through late tonight into early Thursday morning, with precipitation wrapping up along the mountains around dawn. A drier day is on tap for Thursday in response to brief ridging aloft. Temperatures remain above normal for this time of year, but will fall a few degrees short of both yesterday's and today's highs. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 210 PM Wednesday... Cold front approaches from the west Thursday night with PoPs gradually increasing from west to east after 11 PM. Warm sector looks to be in play for Friday with 70s across the lowlands and 60s in the mountains. Thunderstorm activity will be in the cards for Friday, due to forcing, as the cold front moves through Friday morning and afternoon. Severe weather does look to be a factor at this time, but strong storms could be possible. Showers will start to taper off during the evening hours, making for a segue into to a dry Saturday. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 1230 PM Wednesday... The weekend looks to be on the cooler side, but mostly dry, as the area will be under the influence of high pressure post FROPA. Weekend high temperatures will be in the high 50s and 60s across the lowlands, with the mountains staying down in the 40s to the low 60s. Dry weather will be in place Saturday until Sunday morning, where a slight chance of showers and storms are possible across the southwestern VA and eastern WV mountains. Patchy frost looks possible Sunday night, especially across the northern WV lowlands/mountains and across southeast OH. Next week looks to show a gradual warming trend with a system affecting the area Tuesday and Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 1255 PM Wednesday... Unsettled weather continues today in the midst of an encroaching disturbance from the west. Strong to severe thunderstorms at the time of writing were beginning to blossom along a cold front around Indiana/Ohio and are progged to shift eastward as the day progresses. In similar fashion to yesterday, storms will be capable of producing visibility reductions, strong wind gusts, hail, and tornadoes. VCTS was included at all sites through late tonight ahead of the frontal passage, with the best potential for severe weather slated across our northern terminals. The front will press through the forecast area late tonight through Thursday morning. Ceilings are anticipated to remain in VFR through the course of FROPA, and lifting above 100 kft AGL in its wake on Thursday. Dry weather returns after 12Z Thursday through the remainder of the valid TAF period. LLWS and turbulence is possible in the area ahead of and along the front today into tonight. Surface wind gusts remain breezy to strong this afternoon in the midst of a tightened pressure gradient, with strong winds aloft as well. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... Spotty IFR possible along the mountains on Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/LTC NEAR TERM...JZ/MEK SHORT TERM...LTC LONG TERM...LTC AVIATION...MEK
Hazardous weather outlook, Apr 17, 3:53 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 353 PM EDT Wed Apr 17 2024 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030-033- 034-039-040-515>526-182000- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 353 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon and evening could produce damaging winds, hail, and possibly tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-WVZ009>011-019-020-031-032-182000- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie- Doddridge-Harrison-Taylor- 353 PM EDT Wed Apr 17 2024 ...TORNADO WATCH 123 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 6:55 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 35 min |
| Apr 17, 7:13 PM EDT | Flash Flood Warning | RLX | Perry | 3 hr |
| Apr 17, 7:28 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 32 min |
| Apr 17, 7:33 PM EDT | Special Weather Statement | RLX | Morgan | 27 min |
| Apr 17, 7:53 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 22 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.